Indiana, 2018

Hail and Damaging Winds in Indiana, July 20, 2018

July 20, 2018 · NWS PAH · 4 events in 2 counties and zones

Isolated thunderstorms organized into a large cluster over southwest Indiana during the evening. These storms produced a couple of very damaging downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms organized into a large cluster over southwest Indiana during the evening. These storms produced a couple of very damaging downbursts. The storms occurred in a very unstable environment ahead of a cold front. This cold front extended from southern Indiana and Illinois into southeast Missouri and northern Arkansas. As the front shifted south, the main 500 mb shortwave over Missouri dove southeastward across the lower Mississippi Valley. Wind shear profiles favored organized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 6:24 PM CST, 2 hours earlier.

Area forecast discussion, Jul 20, 6:24 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Paducah KY
724 PM CDT Fri Jul 20 2018

.UPDATE...
Issued at 724 PM CDT Fri Jul 20 2018

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 127 PM CDT Fri Jul 20 2018

Thunderstorms should push on south and east of the area this evening
out of southern sections of the CWFA. Focus will then turn to the
effects of an upper low forecast to be over Michigan Saturday. Wrap
around moisture should trigger clouds, and some showers and isolated
storms over the Evansville Tri-State area. It will be quite warm and
mostly sunny west into southeast MO and far west KY.

.LONG TERM...(Saturday night through Friday)
Issued at 127 PM CDT Fri Jul 20 2018

Models are in good agreement showing a mid/upper level low pressure
system sitting east of the PAH forecast area late in the weekend,
sinking slowly south through the middle of next week.  This will
result in on and off chances of showers and some thunderstorms
mainly east of the Mississippi River during the daytime hours Sunday
through Wednesday, with the best chances generally from the
Pennyrile region of west Kentucky into southwest Indiana. By
Thursday afternoon, models take the low far enough south to confine
any chances to the Pennyrile region.  Some small chances of showers
and storms will possibly return by Friday with the approach of a
weak upper level trough, but timing of this feature is not too
certain at this point.

With surface low pressure to our northeast and surface high pressure
to our northwest, we will have northwest to north winds Saturday
night through Thursday.  This will keep our temperatures a little
below seasonal normals Sunday into Monday, with readings moderating
to seasonal readings by mid week.  The north flow will keep
humidities at more reasonable levels through the period with dew
points generally in the upper 60s to around 70 degrees.

&&

.AVIATION...
Issued at 724 PM CDT Fri Jul 20 2018

A wind shift to the west or northwest is expected overnight across
most of the region. At this time, it appears most widely scattered shower
and tstm activity, some severe, will continue to erupt east of
the Wabash River and in the northern Pennyrile region of KY over
the next few hours. Elsewhere, the probability of a shower or tstm
is low, and VFR conditions will prevail, with minimal VFR cigs
present from time to time. Winds on Sat will eventually shift
northwest and increase to around 12 knots by afternoon, gusting
over 20 knots at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 20, 2:36 AM CST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Fri Jul 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for a significant severe weather episode
this afternoon and evening. Isolated to scattered supercells with
very large hail, damaging winds and even a few tornadoes are
expected. With time into the evening, these storms could evolve
into a line of thunderstorms, with a significant damaging wind
threat. Individual storms will move fairly rapidly to the east
southeast, while a line would likely dive very quickly to the
southeast or south.

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, southern Illinois and west Kentucky. Please
refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of mainly afternoon thunderstorms are forecast each day,
mainly over eastern portions of the region. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the area should be prepared for activation
this afternoon and evening.

DRS

In the hours before

Local storm report, Jul 20, 5:27 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 S ESSEX               36.78N 89.86W
07/20/2018  M1.00 INCH       STODDARD           MO   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED VIA MEDIA.

&&

SMITTY
Local storm report, Jul 20, 6:05 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             9 SSE ESSEX             36.69N 89.80W
07/20/2018  M1.00 INCH       STODDARD           MO   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED VIA MEDIA. CORRECTION FOR
            LOCATION.

&&

SMITTY
Local storm report, Jul 20, 6:39 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 E CAYCE               36.55N 89.00W
07/20/2018  E1.00 INCH       FULTON             KY   TRAINED SPOTTER

&&

DLL
Special weather statement, Jul 20, 6:40 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
740 PM CDT FRI JUL 20 2018

KYZ006-210115-
Graves KY-
740 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAVES COUNTY UNTIL 815
PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Latham, or 9 miles east of Fulton, moving east at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lynnville around 750 PM CDT.

Other locations impacted by this storm include Dukedom.

A Tornado Watch remains in effect until 200 AM CDT for western
Kentucky.

LAT...LON 3661 8882 3664 8849 3650 8849 3650 8879
TIME...MOT...LOC 0039Z 269DEG 35KT 3653 8870

RST
Special weather statement, Jul 20, 8:09 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
909 PM CDT FRI JUL 20 2018

INZ086-087-210245-
Warrick IN-Vanderburgh IN-
909 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARRICK AND NORTHEASTERN
VANDERBURGH COUNTIES UNTIL 945 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Evansville, Boonville, Newburgh, Chandler and Melody Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Indiana...and northwestern Kentucky.

LAT...LON 3805 8709 3806 8715 3803 8716 3802 8715
      3793 8727 3788 8727 3795 8741 3794 8745
      3792 8749 3795 8757 3797 8758 3796 8761
      3810 8755 3806 8710
TIME...MOT...LOC 0208Z 277DEG 21KT 3802 8727

ALR
Local storm report, Jul 20, 8:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 NW FULTON             36.56N 88.94W
07/20/2018  E1.00 INCH       FULTON             KY   BROADCAST MEDIA

&&

DLL

The radar

The Evansville,IN radar (KVWX), 42 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
July 20, 8:24 PM CST to 8:26 PM CST
Where
Warrick County, 2.75 mi NNE of Newburgh to 2.5 mi NE of Newburgh
Measured
78 kt (90 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.987, -87.401

Dozens of trees were snapped or uprooted. Tree limbs were broken. A tree fell on a garage, damaging part of its roof and wall. A tall fence was blown down at the high school tennis court. The peak winds were estimated near 90 mph in this downburst, which was about 1.5 miles long and 0.75 mile wide.

Thunderstorm Wind, Warrick

When
July 20, 8:49 PM CST to 8:50 PM CST
Where
Warrick County, 2 mi NE of Yankeetown to 2.59 mi ENE of Yankeetown
Measured
83 kt (96 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.941, -87.274

A very damaging downburst began in extreme southeast Warrick County, along and just north of Indiana Route 66. Tree limbs were blown down in Warrick County. As the storm crossed into Spencer County, wind speeds increased rapidly to near 95 mph. A tree was uprooted along the county line. The vast majority of the eight-mile long downburst occurred in Spencer County.

Thunderstorm Wind, Spencer

When
July 20, 8:50 PM CST to 9:03 PM CST
Where
Spencer County, 2.8 mi NW of Hatfield to 4.5 mi SE of Hatfield
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.929, -87.256

A damaging downburst crossed into Spencer County from southeast Warrick County. Hundreds of trees, some very large, were uprooted, snapped, or had large broken limbs. A half dozen homes or garages sustained mostly minor damage, with loss of siding, shingles, or other damage. One barn was destroyed east of Hatfield due to fallen trees. A tree fell on a mobile home. Peak winds in this downburst were estimated near 95 mph. The damage area was about eight miles long and two miles wide, and nearly all of it occurred in Spencer County.

Hail, Spencer

When
July 20, 9:06 PM CST
Where
Spencer County, Rockport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.880, -87.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764416, 764558, 764417, 764415.